\(p\)-adic height pairings. II. (English) Zbl 0571.14021

The author continues his study of \(p\)-adic \(L\)-series via flat cohomology, begun in [Invent. Math. 69, 401–409 (1982; Zbl 0509.14048) and ibid. 71, 251–293 (1983; Zbl 0511.14010)]. Let \(k\) denote an algebraic number-field, \({\mathfrak O}\) its rings of integers, \(A\) an abelian variety over \(k\), with good reduction over a prime \(p\), \(A^{\vee}\) its dual, \({\mathcal A}\) and \({\mathcal A}^{\vee}\) the Néron-models over \({\mathfrak O}\). For a \(\mathbb Z_ p\)-extension \(k_{\infty}\) of \(k\) and a character \(\kappa: \Gamma=\mathrm{Gal}(k^{\infty}/k)\to \mathbb Z_ p^*\) we have various pairings:
\[ \langle\langle\cdot,\cdot\rangle\rangle_{\kappa}: H^ 1({\mathfrak O},T_ p({\mathcal A}))\times H^ 1({\mathfrak O},T_ p({\mathcal A}^{\vee}))\to \mathbb Q_ p,\qquad \langle\cdot,\cdot\rangle_{\kappa}: \tilde A(k)\times A(k)\to\mathbb Q_ p, \] and if \(A\) is ordinary over \(p\): \[ (\cdot, \cdot)_{\kappa}: \tilde A(k)\times A(k)\to \mathbb Q_ p. \]
\(\langle\langle\cdot,\cdot\rangle\rangle_{\kappa}\) is defined via cohomology, \(\langle\cdot,\cdot\rangle_{\kappa}\) (the algebraic height pairing) is obtained from \(\langle\langle\cdot,\cdot\rangle\rangle_{\kappa}\) via the injection \(A(k)\otimes\mathbb Z_ p\to H^ 1({\mathfrak O},L_ p(A))\), and finally \((\cdot, \cdot)_{\kappa}\) is the analytic height. The main results of the paper are:
(i) If \(\langle\langle\cdot,\cdot\rangle\rangle_{\kappa}\) is non-degenerate and \(A\) ordinary, one obtains a Birch–Swinnerton-Dyer formula for the Iwasawa \(L\)- function.
(ii) A formula for the \(\mathbb Z_ p\)-rank of \(H^ 1(\Gamma,A(p^{\infty}))\) (it is zero if \(\langle\langle\cdot,\cdot\rangle\rangle_{\kappa}\) is non- degenerate).
(iii) The formula \((\cdot, \cdot)_{\kappa}=-\langle\cdot,\cdot\rangle_{\kappa}\).
Reading the paper requires some familiarity with the cohomological mechanism. The main question which remains open is of course whether any of the pairings is non-degenerate (or even non-zero).
Reviewer: Gerd Faltings


14K15 Arithmetic ground fields for abelian varieties
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
11G10 Abelian varieties of dimension \(> 1\)
11G40 \(L\)-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture
Full Text: DOI EuDML


[1] Bloch, S.: A note on height pairings. Tamagawa numbers and the Birch and Swinnerton-Dyer conjecture. Invent. math.58, 65-76 (1980) · Zbl 0444.14015 · doi:10.1007/BF01402274
[2] Coates, J.: Infinite Descent on Elliptic Curves with Complex Multiplication. In: Arithmetic and Geometry, Papers, Dedicated to I.R. Shafarevich, vol. I. Progress in Math. vol. 35, pp. 107-137. Boston-Basel-Stuttgart: Birkhauser 1983 · Zbl 0541.14026
[3] Feerrero, B., Washington, L.: The Iwasawa invariant ? p vanishes for abelian number fieds. Ann. Math.109, 377-395 (1979) · Zbl 0443.12001 · doi:10.2307/1971116
[4] Greenberg, R.: On a Certainl-Adic Representation. Invent. math.21, 117-124 (1973) · Zbl 0268.12004 · doi:10.1007/BF01389691
[5] Imai, H.: A remark on the rational points of abelian arieties with values in cyclotomiz ? p -extensions. Proc. Japan Acad.51, 12-16 (1975) · Zbl 0323.14010 · doi:10.3792/pja/1195518722
[6] Iwasawa, K.: On some properties of ?-finite modules. Ann. Math.70, 291-312 (1959) · Zbl 0202.33102 · doi:10.2307/1970105
[7] Iwasawa, K.: On ? e -extensions of algebraic number fields. Ann. Math.98, 246-326 (1973) · Zbl 0285.12008 · doi:10.2307/1970784
[8] Jannsen, U.: Über Galoisgruppen lokaler Körper. Invent. math.70, 53-69 (1982) · Zbl 0534.12009 · doi:10.1007/BF01393198
[9] Konovalov, G.: The universal ?-norms of formal groups over a local field. Ukrain. Mat. Z.28, 396-398 (1976) · Zbl 0326.14014
[10] Lichtenbaum, S.: Values of zeta andL-functions at zero. Astérisque24-25, 133-138 (1975) · Zbl 0312.12016
[11] Lubin, J., Rosen, M.: The Norm Map for Ordinary Abelian Varieties. J. Algebra52, 236-240 (1978) · Zbl 0417.14035 · doi:10.1016/0021-8693(78)90271-5
[12] Mazur, B.: Local flat duality. Amer. J. Math.92, 343-361 (1970) · Zbl 0199.24501 · doi:10.2307/2373327
[13] Mazur, B.: Rational Points of Abelian Varieties with Values in Towers of Number Fields. Invent. math.18, 183-266 (1972) · Zbl 0245.14015 · doi:10.1007/BF01389815
[14] Mazur, B.: Notes on étale cohomology of number fields. Ann. sci. ENS6, 521-556 (1973) · Zbl 0282.14004
[15] Mazur, B., Messing, W.: Universal extensions and one-dimensional crystalline cohomology. Lecture Notes in Math., vol. 370. Berlin-Heidelberg-New York: Springer 1974 · Zbl 0301.14016
[16] Milne, J.S.: Etale cohomology. Princeton: Princeton Univ. Press 1980 · Zbl 0433.14012
[17] Perrin-Riou, B.: Arithmétique des courbes elliptiques et théorie d’Iwasawa Thése 1983
[18] Schneider, P.: Zur Vermutung von Birch and Swinnerton-Dyer über globalen Funktionenkörpern. Math. Ann.260, 495-510 (1982) · Zbl 0509.14022 · doi:10.1007/BF01457028
[19] Schneider, P.:p-adic height pairings I. Invent. math.69, 401-409 (1982) · Zbl 0509.14048 · doi:10.1007/BF01389362
[20] Schneider, P.: IwasawaL-functions of varieties over algebraic number fields. A first approach. Invent. math.71, 251-293 (1983) · Zbl 0511.14010 · doi:10.1007/BF01389099
[21] Serre, J.-P.: Cohomologie Galoisienne. Lecture Notes in Math., vol 5. Berlin-Heidelberg-New York: Springer 1964 · Zbl 0143.05901
[22] Serre, J-P.: Sur les groupes de congruence des variétés abéliennes I, II. Izv. Akad. Nauk SSSR28, 3-20 (1964) and35, 731-737 (1971)
[23] Serre, J-P.: Letter to Mazur, 1974
[24] Mazur, B., Tate, J.: Canonical Height Pairings via Biextensions. In Arithmetic and Geometry, Papers Dedicated to I.R. Shafarevich, vol. I. Progress in Math. vol. 35, pp. 195-237, Boston-Basel-Stuttgart: Birkhauser 1983 · Zbl 0574.14036
[25] Hazewinkel, M.: Norm maps for formal groups I: J. Algebra32, 89-108 (1974), II: J. reine angew. Math.268/69, 222-250 (1974). III: Duke Math. J.44, 305-314 (1977). IV: Michigan Math. J.25, 245-255 (1978) · Zbl 0288.12011 · doi:10.1016/0021-8693(74)90173-2
[26] SGA Grothendieck, A., Artin, M., Deligne, P., Demazure, M., Verdier, J.L.: Seminaire de Géométrie Algébrique du Bois Marie. 3I: Lecture Notes in Math. vol. 151. Berlin-Heidelberg-New York: Springer 1970, 4: Ibidem269, 270, 305 (1972-73). 41/2: Ibidem569 (1977). 7I: Ibidem288 (1972)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.